Texas, 2004

Hail and Damaging Wind in Texas, August 6, 2004

August 6, 2004 · NWS LUB · 7 events in 5 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$675,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 6, 4:40 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 6, 4:40 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
540 PM CDT FRI AUG 6 2004

.UPDATE...
UPDATED GRIDS WITH ZFPLUB UPDATE COMING SHORTLY. QPF WAS INCREASED
TO .3 TO .4 INCHES ACROSS THE NORTH WITH 70 PCT LIKELY POPS...WITH
40 TO 50 PCT POPS REMAINDER OF AREA BEFORE 1 AM...AND THEN 50 PCT
EASTERN ZONES LATE. MCS CONTINUES TO EVOLVE OVER THE PANHANDLE AND
ETA FORECAST WINDS FIELDS SUGGEST SYSTEM MAY BEGIN TO PROPAGATE MORE
TO THE SOUTH AROUND 03Z WITH INCREASING SSE 850 MB WINDS...AROUND 20
TO 25 KNOTS. BIGGEST THREAT ATTM IS FLOOD THREAT OVER NW COUNTIES
WITH CELL MERGERS AND SLOW MOVING STORMS...AND THEN POSSIBLE WIND
THREAT DEVELOPING LATER IF SYSTEM BEGINS TO ACCELERATE SE. ISSUED
URBAN/SMALL STREAM FLOOD ADVISORY UNTIL 730 PM CDT FOR CASTRO
COUNTY.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT...SOUTH PLAINS...SOUTHERN
PANHANDLE.

&&

17/06/04
Hazardous weather outlook, Aug 6, 5:00 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT FRI AUG 6 2004

TXZ021>044-071100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 3:10 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
410 PM CDT FRI AUG 6 2004

TXZ021>024-027>030-033>036-039>042-070200-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-GARZA-HALE-HOCKLEY-LAMB-
LUBBOCK-LYNN-PARMER-SWISHER-TERRY-YOAKUM-
410 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 716 FOR PORTIONS OF THE SOUTHWEST TEXAS PANHANDLE AND SOUTH
PLAINS EFFECTIVE UNTIL 900 PM THIS EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...
FLOYD...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...TERRY...
LYNN...AND GARZA.

THE SEVERE THUNDERSTORM WATCH IS ALONG AND 60 STATUTE MILES EAST
AND WEST OF A LINE FROM 60 MILES NORTH NORTHWEST OF AMARILLO TO
50 MILES SOUTH SOUTHWEST OF LUBBOCK TEXAS. HAIL UP TO TWO INCHES...
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE
AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Lubbock radar (KLBB), 23 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hale

When
August 6, 6:12 PM CST
Where
Hale County, 5 mi W of Abernathy
Measured
0.88 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.833, -101.933

Hail, Lubbock

When
August 6, 6:19 PM CST to 6:25 PM CST
Where
Lubbock County, Shallowater
Measured
2.75 in hail
Crop damage
$150,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.683, -101.983

A retired NWS employee reported baseball size hail.

Hail, Hale

When
August 6, 6:35 PM CST
Where
Hale County, Plainview
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -101.700

Hail, Hockley

When
August 6, 6:45 PM CST
Where
Hockley County, Smyer
Measured
1.75 in hail
Crop damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
33.583, -102.167

The public reported golfball size hail.

Hail, Lubbock

When
August 6, 7:50 PM CST
Where
Lubbock County, Slaton
Measured
1.25 in hail
Crop damage
$75,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.433, -101.650

Hail, Lynn

When
August 6, 8:35 PM CST
Where
Lynn County, New Moore
Measured
2.5 in hail
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
33.017, -102.033

The public reported tennis ball size hail.

Thunderstorm Wind, Garza

When
August 6, 9:20 PM CST
Where
Garza County, 5 mi SW of Graham Chapel
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.100, -101.533

The Texas Tech West Texas Mesonet station reported a 64 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419665, 5419666, 5419670, 5419667, 5419671, 5419668, 5419669.